Double Therapy Effective Treating Tuberculosis Patients with C. Diff

Relapses occurred in only 4 of 14 patients treated with the combination of Metronidazole with Vancomycin.

It can be very difficult to treat patients suffering from both tuberculosis (TB) and Clostridium difficile infections (CDI).

A team, led by Mara Popescu-Hagen, identified the percent of tuberculosis patients affected by C. diff infections, the impact of CDI in TB evolution, the length of hospitalizations, and the overall effect of treatment on C. diff recurrences in data presented at the CHEST 2020 Annual Meeting.

C. diff infections remain a major issue in hospitals, linked to long-time antibiotic treatment. Clostridium difficile colitis is caused by a disturbance of the normal bacterial flora of the colon and the release of toxins that cause mucosal inflammation and damage.

In the observational, retrospective study at the Institute of Pneumology “Marius Nasta,” the investigators examined 29 patients from March 2018 to May 2019 with tuberculosis and CDI, which was diagnosed by an immunoenzymatic assay (C. difficile TOX A/B II) for patients who developed diarrhea.

The investigators collected age, clinical characteristics, length of hospitalization, CDI treatment, comorbidities, medication history, and the use of antibiotics, particularly anti-tuberculosis medication, for each patient in the study.

All of the TB patients confirmed with CDI were included in the study. The mean age of the study was 57.1 years old.

The investigators monitored stool characteristics, frequency of defecation, abdominal pain, treatment and relapses of CDI.

The majority of patients in the study group had a diarrheal episode within 3 weeks of initiating DOTS treatment and abdominal pain and cramps was present in all 29 patients. In addition, 41.38% of patients experienced the altered general condition.

However, no patient received treatment with proton pump inhibitors in the previous 3 months prior to the onset of disease, while 17 patients already had a previous hospital admission before the first diarrheal episode.

Of these 17 patients, 14 had a CDI relapse, mostly in the age group older than 70 years old.

The relationship between the regimen used and the number of recurrences related to each category showed that 7 patients were treated with Metronidazole as the only antibiotic. In this group, 6 patients had relapses of C. difficile infections.

In addition, of the 7 individuals treated with Vancomycin, 6 eventually had relapses.

On the other hand, only 4 out of 13 patients treated with the combination of Metronidazole with Vancomycin ultimately relapsed.

“The fewest relapses were in patients treated with double therapy, with 30.77% of all those who benefited from this regimen,” the authors wrote. “The length of hospitalization of cases with TB and CDI has been 56 days.”

The authors also concluded that additional safety measures, such as separate rooms and hand and surface disinfectants was not enough to control the spread of CDI.

The investigators believe the judicious prescription of antibiotic treatments with large specter and studies about initial double therapy in this patient population should be continued.

The study, “Challenges in the Management of Patients with TB and Clostridium Difficile,” was published online as a late-breaking abstract by CHEST.